Alert archive / Minnesota / River Flood Warnings in 2019

River Flood Warning 88, NWS Twin Cities, MN

October 1, 2019Kanabec County, Minnesota

NWS Twin Cities, MN issued this river flood warning at Oct 1, 2019, 3:54 PM CDT for Kanabec County, Minnesota. It was in force for 63 hr.

The area

The outline as issued.

The facts

Issued
Oct 1, 2019, 3:54 PM CDT (20:54 UTC)
Expired
Oct 4, 2019, 7:00 AM CDT
In force
63 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
Minor

County Kanabec County, MN

The radar

The Minneapolis radar (KMPX), 116 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Snake River (MN) at Mora (MOAM5).

Action stage
9 ft
Minor stage
11 ft
Moderate stage
13 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05337500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

368 
WGUS83 KMPX 012054
FLSMPX
Flood Statement
National Weather Service Twin Cities/Chanhassen MN
354 PM CDT Tue Oct 1 2019

...The flood warning continues for the following rivers in 
Minnesota..
  Snake River At Mora affecting Kanabec County 

.Overview...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Stay tuned to NOAA Weather Radio or your local radio or TV station 
for the latest information concerning this flood event.

&&

MNC065-022315-
/O.CON.KMPX.FL.W.0088.000000T0000Z-191002T2315Z/
/MOAM5.1.ER.191001T1055Z.191002T0000Z.191002T1715Z.UU/
354 PM CDT Tue Oct 1 2019

The Flood Warning continues for
  The Snake River At Mora.
* until Wednesday evening.
* At  3:00 PM Tuesday the stage was 12.1 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 11.0 feet.
* Forecast...The river will continue rising to near 12.5 feet by this
  evening. The river will fall below flood stage tomorrow early 
  afternoon.

&&
 
LAT...LON 4578 9335 4601 9334 4601 9320 4578 9320

$$
4 follow-up statements
536 
WGUS83 KMPX 021450
FLSMPX
Flood Statement
National Weather Service Twin Cities/Chanhassen MN
950 AM CDT Wed Oct 2 2019

...The flood warning is cancelled for the following river in 
Minnesota...
 
  Minnesota River at Montevideo affecting Chippewa...Lac qui Parle 
  and Yellow Medicine Counties
...The flood warning continues for the following river in 
Minnesota...
 
  Snake River At Mora affecting Kanabec County 

.Overview...All area rivers are below flood stage except for the
Snake River at Mora which should drop below flood stage today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Stay tuned to NOAA Weather Radio or your local radio or TV station 
for the latest information concerning this flood event.

&&

MNC023-073-173-021520-
/O.CAN.KMPX.FL.W.0086.000000T0000Z-191003T0000Z/
/MVOM5.1.ER.190920T0930Z.190926T1100Z.191002T0800Z.NO/
950 AM CDT Wed Oct 2 2019

The Flood Warning is cancelled for
  The Minnesota River at Montevideo.
* At 9:00 AM Wednesday the stage was 14.0 feet.
* Fell below flood stage at 3:00 AM Wednesday.
* Flood stage is 14.0 feet.
* Forecast...The river will continue to fall to 13.4 feet by tomorrow
  morning.
* Impact...At 14.0 feet...Low lying areas and some roads along the 
  river begin flooding, along with some basements of houses along the
  river.

&&
 
LAT...LON 4503 9578 4492 9562 4486 9570 4497 9587

$$

MNC065-030645-
/O.EXT.KMPX.FL.W.0088.000000T0000Z-191003T0645Z/
/MOAM5.1.ER.191001T1055Z.191002T0400Z.191003T0045Z.UU/
950 AM CDT Wed Oct 2 2019

...Flood Warning now expected to end late tonight...The Flood Warning
continues for
  The Snake River At Mora.
* until late tonight.
* At 9:00 AM Wednesday the stage was 11.8 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 11.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  this evening.

&&
 
LAT...LON 4578 9335 4601 9334 4601 9320 4578 9320

$$
CEO
264 
WGUS83 KMPX 030159
FLSMPX
Flood Statement
National Weather Service Twin Cities/Chanhassen MN
858 PM CDT Wed Oct 2 2019

...The flood warning continues for the following rivers in 
Minnesota...
 
  Snake River At Mora affecting Kanabec County 

.Overview... Snake river will slowly fall over the next few days.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Stay tuned to NOAA Weather Radio or your local radio or TV station 
for the latest information concerning this flood event.

&&

MNC065-031930-
/O.EXT.KMPX.FL.W.0088.000000T0000Z-191003T1930Z/
/MOAM5.1.ER.191001T1055Z.191002T0400Z.191003T1330Z.UU/
858 PM CDT Wed Oct 2 2019

...Flood Warning now expected to end Thursday afternoon...The Flood 
Warning continues for
  The Snake River At Mora.
* until Thursday afternoon.
* At  8:00 PM Wednesday the stage was 11.7 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 11.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  tomorrow morning.

&&
 
LAT...LON 4578 9335 4601 9334 4601 9320 4578 9320

$$

BPH
863 
WGUS83 KMPX 031436
FLSMPX
Flood Statement
National Weather Service Twin Cities/Chanhassen MN
936 AM CDT Thu Oct 3 2019

...The flood warning continues for the following rivers in 
Minnesota...
 
  Snake River At Mora affecting Kanabec County 

.Overview...The forecast looks to be mostly dry for Thursday and 
Friday but another system will move into the area late Friday night.
This system will produce accumulating precipitation and could 
cause some trouble for area rivers, especially in southeastern 
Minnesota and west-central Wisconsin. We will continue to monitor 
the forecast for any changes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Stay tuned to NOAA Weather Radio or your local radio or TV station 
for the latest information concerning this flood event.

&&

MNC065-040600-
/O.EXT.KMPX.FL.W.0088.000000T0000Z-191004T0600Z/
/MOAM5.1.ER.191001T1055Z.191002T0400Z.191004T0000Z.UU/
936 AM CDT Thu Oct 3 2019

...Flood Warning now expected to end late tonight...The Flood Warning
continues for
  The Snake River At Mora.
* until late tonight.
* At  9:00 AM Thursday the stage was 11.4 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 11.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  this evening.

&&
 
LAT...LON 4578 9335 4601 9334 4601 9320 4578 9320

$$
610 
WGUS83 KMPX 040114
FLSMPX
Flood Statement
National Weather Service Twin Cities/Chanhassen MN
814 PM CDT Thu Oct 3 2019

...The flood warning continues for the following river in 
Minnesota...
 
  Snake River At Mora affecting Kanabec County 

.Overview...Friday night and Saturday should see some widespread 
significant precipitation accumulating to an inch or more. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Stay tuned to NOAA Weather Radio or your local radio or TV station 
for the latest information concerning this flood event.

&&

MNC065-041200-
/O.EXT.KMPX.FL.W.0088.000000T0000Z-191004T1200Z/
/MOAM5.1.ER.191001T1055Z.191002T0400Z.191004T0600Z.UU/
814 PM CDT Thu Oct 3 2019

...Flood Warning now expected to end Friday morning...The Flood 
Warning continues for
  The Snake River At Mora.
* until Friday morning.
* At 7:00 PM Thursday the stage was 11.2 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 11.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  after midnight tonight.

&&
 
LAT...LON 4578 9335 4601 9334 4601 9320 4578 9320

$$
CEO

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this river flood warning went out at Oct 1, 3:30 PM CDT, 24 minutes earlier.

Area forecast discussion, Oct 1, 3:30 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
330 PM CDT Tue Oct 1 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 321 PM CDT Tue Oct 1 2019

Widespread rainfall continues this afternoon across much of the
CWA, as a plume of subtropical moisture continues to flow into
the Upper Midwest and overrun a stationary front draped from the
southern Plains through the Great Lakes. Instability on the warm
side of the front has remained well to our south across central
Iowa today, along with the heaviest rainfall and primary thunder
threat. A few hundred J/kg of MUCAPE remains across southern
Minnesota so can't rule out a few isolated lightning strikes
through this evening, but otherwise expect mainly rainfall as
precipitation continues through this evening. PW values are still
in excess of 1.5 inch across southern Minnesota and west-central
Wisconsin, and an additional inch or so of rainfall looks possible
across these areas. Will keep the Flash Flood Warning going for
far-southern Minnesota going through tomorrow morning as the
chance for a localized 1 to 2 inches of rain still looks possible,
on top of the 2 to 3 inches some areas have already seen over the
last 24 hours.

Rainfall is expected to taper off late tonight as the front slowly
sags to the east along with the main flow of moisture return into
the region. Cloudy but mainly dry weather is expected overnight
through tomorrow afternoon as surface high pressure to the north
briefly influences the region, but rainfall chances increase from
west to east across the area during the afternoon and evening
ahead of an approaching shortwave. Not nearly as much deep
moisture in place for this next system to work with so expect
rainfall amounts to generally remain light, on the order of a half
an inch or less. Rainfall will continue overnight as the trough
remains over the area, before tapering off Thursday morning. Not
expecting much of a diurnal range in temperatures through the
period, with highs in the upper 40s to mid 50s and lows in the
40s.

.LONG TERM...(Thursday through Tuesday)
Issued at 321 PM CDT Tue Oct 1 2019

Any lingering precipitation over the far southeastern portions of
the WFO MPX coverage area will wane Thursday morning as the
elongated quasi-stationary front just to the south of MN/WI
finally gets impetus to shift off to the southeast due to incoming
modified western Canadian high pressure. This will produce a
break from precipitation late Thursday through Friday evening.
The main concern will be when the center of high pressure is
directly overhead, allowing for clear skies and light winds, and
this is expected early Friday morning. With the cold air advection
expected into the area behind the departing cold front and with
the incoming high pressure, temperatures for central MN will fall
to the mid-30s which would be conducive to an early October frost.

The next significant frontal system gets its start over MT/WY on
Friday then progresses east across the Dakotas Saturday and moves
into the Great Lakes on Sunday followed by high pressure once
again early next week. This system will be the next rain-maker
for the area, mainly concentrated during the daytime hours on
Saturday. This system will have a fairly deep moisture column
associated with it so rainfall amounts in the 0.50"-1.00" range
cannot be ruled out. Broad ridging will then build into the
central CONUS behind this system allowing for a dry start to next
week.

As for temperatures, highs will remain in low 50s to low 60s for
the end of this week into early next week while lows generally
remain in the mid 30s to mid 40s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 100 PM CDT Tue Oct 1 2019

Expect SHRA to continue into the evening at RNH/MKT/MSP, and
through tonight at RNH/EAU. A few isolated instances of tsra can
not be ruled out but probabilities are to low to warrant a
mention in the TAF. Visibilities look to remain mainly MVFR during
the rain, but periods of MVFR are expected at times. Ceilings are
expected to become MVFR by later this afternoon or evening at all
terminals, and remain there through the period. North/northwest
winds around 10-15 kts through this evening, with a few gusts over
20 kts possible at times. Winds become northeast tomorrow morning
around 10 kts.

KMSP...Not expecting any thunder to impact the terminal. Expect
periods of MVFR visibility during the rain this afternoon, with
ceilings becoming MVFR by late afternoon. Another round of -shra
is expected towards the end of the period tomorrow evening.

/OUTLOOK FOR KMSP/
Thu...VFR. Wind NW 5-10 kts.
Fri...VFR. Wind SE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Flash Flood Watch through Wednesday morning for MNZ085-092-093.

&&

SHORT TERM...ETA
LONG TERM...JPC
AVIATION...ETA
Hazardous weather outlook, Oct 1, 12:59 PM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1259 PM CDT Tue Oct 1 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
021200-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1259 PM CDT Tue Oct 1 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will continue through this afternoon,
mainly in southern Minnesota into western Wisconsin. Heavy
rainfall and attendant flooding will be possible across far
southern Minnesota. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 7:41 PM CDTSpecial Weather StatementMPXChisago34 min
Sep 30, 8:35 PM CDTSpecial Weather StatementMPXGoodhue40 min
Sep 30, 8:40 PM CDTSpecial Weather StatementMPXFaribault, Freeborn, Steele, Waseca80 min
Oct 1, 12:03 AM CDTSpecial Weather StatementMPXFaribault57 min
Oct 1, 12:52 AM CDTSpecial Weather StatementMPXFaribault, Freeborn53 min
Oct 1, 1:49 AM CDTSpecial Weather StatementMPXFreeborn56 min

Nearby

River Flood Warnings in Minnesota, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.